Puerto Rico, 2012

Flash Flooding and Debris Flow in Puerto Rico, March 27 to 30, 2012

March 27 to 30, 2012 · NWS SJU · 27 events in 14 counties and zones

Upper level trough across the western Atlantic combined with a very weak steering flow at the surface and daytime heating produced numerous showers with thunderstorms across the Cordillera Central. The hardest hit areas were from the central interior to the north coast affecting the Rio Grande de Arecibo and its tributaries, the Rio Manati, Rio Cibuco, Rio de la Plata, Rio Camuy, Rio Fajardo,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper level trough across the western Atlantic combined with a very weak steering flow at the surface and daytime heating produced numerous showers with thunderstorms across the Cordillera Central. The hardest hit areas were from the central interior to the north coast affecting the Rio Grande de Arecibo and its tributaries, the Rio Manati, Rio Cibuco, Rio de la Plata, Rio Camuy, Rio Fajardo, Rio Naguabo and Rio Espiritu Santo. A USGS gage in the Rio Tanama basin (tributary to the Rio Grande de Arecibo) had a 24 hour report of over 12 inches on March 29th. The incredible runoff from this rainfall within the Rio Grande de Arecibo basin in addition to flow from the Rio Grande de Arecibo at Lago Dos Bocas, which rose to almost 303 feet almost 6 feet above the spillway, caused rapid and significant rises in the municipality of Arecibo, downstream from Dos Bocas reservoir to the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 27, 10:39 AM AST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 27, 10:39 AM AST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1039 AM AST TUE MAR 27 2012

.SYNOPSIS...LARGE UPPER TROUGH ACROSS THE WRN ATLC WILL CONTINUE
TO DOMINATE THE REGION INTO EARLY NEXT WEEK. A SHEARLINE WILL MOVE
ACROSS THE AREA TONIGHT BUT ACTUAL CDFNT WILL STALL JUST NORTH OF
THE AREA THU NIGHT.

&&

.DISCUSSION...LOCAL AREA UNDER A COL REGION THIS MORNING. HIGH
DENSE OVERCAST EARLIER THIS MORNING IS THINING OUT RAPIDLY WITH CU
FIELD STARTING TO DEVELOP ACROSS THE SOUTHEAST. STEERING WINDS
0-6KM MEAN WINDS FROM THE WEST AND EXPECT DEEP CONVECTION TO MOVE
TO THE EAST OR EAST SOUTHEAST AROUND 10 KNOTS.

&&

.AVIATION...ONLY ARPRT THAT MAY HAVE SHOT AT SOME TSRA TODAY IS
JPS TODAY...HOWEVER STEERING WINDS SUGGEST THAT CONVECTION WILL
LIKELY REMAIN OVR THE MOUNTAINS AND NOT AFFECT ANY OF THE TAF
SITES. SFC WINDS WILL BECOME ONSHORE AROUND NOON AS LAND HEATS UP
AND THEN BECOME FROM THE NORTH AS SHEARLINE MOVES ACROSS.

&&

.MARINE...SEAS RATHER TRANQUIL UNDER LIGHT WINDS BUT EXPECTED TO
INCREASE THU ON NORTH SWELLS. SCA WILL LIKELY BE NEEDED BY THEN.

&&

.CLIMATE...MARCH 2012 CURRENTLY RANKS AS THE THIRD WETTEST MARCH
ON RECORD THE SAN JUAN OFFICIAL CLIMATE STATION WITH A TOTAL OF
6.31 INCHES. THE WETTEST MARCH ON RECORD WAS 1927 WHEN 9.38 INCHES
WERE MEASURED.

FOR ST. THOMAS...MARCH 2012 CURRENTLY RANKS AS THE FIFTH WETTEST
MARCH ON RECORD WITH 3.24 INCHES OF RAIN THUS FAR. THE WETTEST
MARCH ON RECORD WAS 1961 WHEN 4.37 INCHES WERE MEASURED.

FOR ST. CROIX...MARCH 2012 CURRENTLY RANKS AS THE FOURTH WETTEST
YEAR ON RECORD WITH 2.92 INCHES OF RAIN THUS FAR. THE WETTEST
MARCH ON RECORD WAS 1985 WHEN 4.15 INCHES WERE MEASURED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  75  84  74 /  20  30  30  50
STT  78  74  84  74 /  20  30  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

64/64
Hazardous weather outlook, Mar 27, 5:29 AM AST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
529 AM AST TUE MAR 27 2012

AMZ710>745-PRZ001>013-280930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
529 AM AST TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE
ESPECIALLY ACROSS THE INTERIOR SECTIONS OF PUERTO RICO AND ALONG THE
CORDILLERA CENTRAL THIS AFTERNOON. THE MAIN CONCERN TODAY WILL BE
THE SLOW MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS...WHICH
COULD PRODUCE HIGH RAINFALL ACCUMULATIONS ALONG THE CORDILLERA
CENTRAL. THIS SCENARIO WILL RESULT IN QUICK RISES IN RIVERS...STREAMS
AND CREEKS...AS WELL AS INCREASE THE POTENTIAL FOR URBAN FLOODING.
ALSO...THE THREAT OF MUDSLIDES WILL ALSO CONTINUE IN AREAS OF
STEEP TERRAIN WHERE SIGNIFICANT RAINFALL HAS OCCURRED IN RECENT
DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SIGNIFICANT WEATHER OR FLOOD PROBLEMS WOULD BE
GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-280930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
529 AM AST TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 35 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 6 flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Orocovis

When
March 27, 2:40 PM AST to 7:15 PM AST
Where
Orocovis County, 2.09 mi ENE of Orocovis to 2.32 mi ENE of Orocovis
Cause
Heavy Rain
Reported by
County Official
Coordinates
18.230, -66.390

River out of its banks flooded downtown area.

Debris Flow, Eastern Interior

When
March 27, 3:35 PM AST
Where
Eastern Interior forecast zone
Reported by
Law Enforcement

Landslide reported in road 172, kn 3.2 between Cidra to Caguas municipalities.

Flood, Caguas

When
March 27, 4:30 PM AST to 5:30 PM AST
Where
Caguas County, 3.22 mi WNW of Caguas to 3.3 mi WNW of Caguas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.223, -66.073

Small stream out of its banks over road 785.

Flood, Orocovis

When
March 27, 4:30 PM AST to March 28, 12:00 AM AST
Where
Orocovis County, 2.09 mi ENE of Orocovis to 2.04 mi ENE of Orocovis
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.230, -66.390

Water flood house in road 569 in Orocovis.

Flash Flood, Orocovis

When
March 27, 4:40 PM AST to 7:15 PM AST
Where
Orocovis County, 1.84 mi ENE of Orocovis to 1.76 mi ENE of Orocovis
Cause
Heavy Rain
Reported by
County Official
Coordinates
18.230, -66.394

River was out of its banks and flooded downtown area.

Flash Flood, Barranquitas

When
March 27, 4:55 PM AST to 7:15 PM AST
Where
Barranquitas County, 1.33 mi WNW of Barranquitas to 1.74 mi WNW of Barranquitas
Cause
Heavy Rain
Reported by
Public
Coordinates
18.207, -66.339

Many Roads were closed due to rivers out of their banks.

Flood, Carolina

When
March 28, 7:15 PM AST to 8:30 PM AST
Where
Carolina County, 3.75 mi NNW of Carolina to 3.62 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
18.419, -65.974

Street flooded in 65th Avenue with the intersection with Campo Rico avenue.

Flash Flood, Utuado

When
March 28, 7:50 PM AST to March 29, 12:15 AM AST
Where
Utuado County, 0.5 mi SSE of Utuado to 0.22 mi SE of Utuado
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
18.263, -66.697

Houses flooded with 2 people affected. Also 2 people were trapped in road.

Flash Flood, San Sebastian

When
March 28, 8:35 PM AST to 10:34 PM AST
Where
San Sebastian County, 2.4 mi NW of San Sebastian to 2.83 mi NW of San Sebastian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.340, -67.000

Road 111 was reported flooded and impassable.

Flash Flood, Utuado

When
March 28, 8:40 PM AST to March 29, 12:15 AM AST
Where
Utuado County, 0.54 mi SSE of Utuado to 0.32 mi SE of Utuado
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
18.263, -66.696

Houses and roads flooded in Jesus Maria Lago sector.

Flash Flood, Utuado

When
March 28, 8:40 PM AST to March 29, 12:15 AM AST
Where
Utuado County, 2.49 mi N of Utuado to 2.04 mi N of Utuado
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
18.306, -66.703

Road 10 at Barrio Rio Abajo was reported flooded with people affected.

Flash Flood, San Sebastian

When
March 28, 8:45 PM AST to 10:34 PM AST
Where
San Sebastian County, 5.09 mi WNW of San Sebastian to 5.63 mi WNW of San Sebastian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.356, -67.038

Road PR-111 at Barrio Hato Arriba was reported flooded.

Flash Flood, Vega Alta

When
March 29, 5:25 AM AST to 7:15 AM AST
Where
Vega Alta County, 0.54 mi W of Vega Alta to 0.27 mi W of Vega Alta
Cause
Heavy Rain
Reported by
Public
Coordinates
18.420, -66.338

Road PR-2 was reported flooded and impassable.

Flash Flood, Vega Alta

When
March 29, 5:25 AM AST to 7:15 AM AST
Where
Vega Alta County, 0.8 mi NW of Vega Alta to 0.9 mi NW of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.427, -66.340

Road PR-690 Between Bre as and Cerro Gordo sectors was impassable due to flooding.

Flash Flood, Manati

When
March 29, 5:32 AM AST to 4:45 PM AST
Where
Manati County, 3.31 mi W of Manati to 2.71 mi WNW of Manati
Cause
Heavy Rain
Reported by
Public
Coordinates
18.429, -66.530

Road PR-2, KM 50 was closed due to Rio Manati out of its banks.

Flash Flood, Vega Alta

When
March 29, 5:32 AM AST to 7:15 AM AST
Where
Vega Alta County, 0.66 mi E of Vega Alta to 0.49 mi NNE of Vega Alta
Cause
Heavy Rain
Reported by
Public
Coordinates
18.420, -66.320

Road PR-2 IN Vega Alta was reported flooded and impassable.

Flash Flood, Fajardo

When
March 29, 5:32 AM AST to 3:30 PM AST
Where
Fajardo County, 0.15 mi E of Fajardo to 0.46 mi NW of Fajardo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.320, -65.648

Rio Fajardo was reported out of its banks between road 3 and road 53.

Flood, Vega Alta

When
March 29, 5:32 AM AST to 7:15 AM AST
Where
Vega Alta County, 0.17 mi WSW of Vega Alta to 0.42 mi SSE of Vega Alta
Cause
Heavy Rain
Reported by
Public
Coordinates
18.419, -66.332

Road between Barrio Maricao and Vega Alta downtown was reported flooded.

Flash Flood, Vega Alta

When
March 29, 5:49 AM AST to 7:15 AM AST
Where
Vega Alta County, 0.42 mi SW of Vega Alta to 0.53 mi SW of Vega Alta
Cause
Heavy Rain
Reported by
Public
Coordinates
18.416, -66.335

Road 2, KM 31.6 closed due to Rio Cibuco out of its banks.

Flash Flood, Vega Alta

When
March 29, 6:23 AM AST to 7:15 AM AST
Where
Vega Alta County, 4.06 mi E of Vega Alta to 2.85 mi E of Vega Alta
Cause
Heavy Rain
Reported by
Public
Coordinates
18.430, -66.269

Road PR-694 at Monterrey sector was reported flooded and closed.

Flash Flood, Naguabo

When
March 29, 6:28 AM AST to 3:31 PM AST
Where
Naguabo County, 4.86 mi W of Naguabo to 4.16 mi W of Naguabo
Cause
Heavy Rain
Reported by
Public
Coordinates
18.211, -65.803

Road 31 at La Pitina sector was closed due to Rio Blanco out of its banks.

Flash Flood, Vega Baja

When
March 29, 6:43 AM AST to 7:15 AM AST
Where
Vega Baja County, 1.05 mi SE of Vega Baja to 1.26 mi SE of Vega Baja
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.437, -66.371

Car stranded in road 160 due to Cibuco river out of its banks.

Flash Flood, Vega Alta

When
March 29, 7:08 AM AST to 7:15 AM AST
Where
Vega Alta County, 1.84 mi SW of Vega Alta to 1.69 mi SW of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.398, -66.346

Roads 620,647,675 AND 690 were closed due to Cibuco river out of its banks.

Flood, Carolina

When
March 29, 10:00 AM AST to 2:45 PM AST
Where
Carolina County, 3.46 mi NW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.411, -65.980

Road 190 in front of Ines Mendoza school at Sabana Abajo sector was reported flooded.

Flash Flood, Rio Grande

When
March 30, 12:20 PM AST to 5:30 PM AST
Where
Rio Grande County, 2.05 mi ENE of Rio Grande to 2.01 mi ENE of Rio Grande
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
18.360, -65.770

Several tributaries of La Mina river which feed into the Mameyes river were out of its banks over highway 191 in the upper areas of El Yunque National rainforest.

Flood, San Juan

When
March 30, 12:42 PM AST to 2:15 PM AST
Where
San Juan County, 1.39 mi NE of San Juan to 1.55 mi NE of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.395, -66.036

The 65th Infanteria Avenue was partially flooded.

Flash Flood, Fajardo

When
March 30, 1:55 PM AST to 5:30 PM AST
Where
Fajardo County, 0.32 mi SSW of Fajardo to 0.18 mi S of Fajardo
Cause
Heavy Rain
Reported by
Public
Coordinates
18.316, -65.653

Road PR-3 with intersection with road PR-53 was flooded and impassable due to Rio Fajardo out of its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363350, 362952, 364585, 364586, 362926, 363354, 364587, 363356, 363357, 363394, 363398, 363400, 363401, 363402, 363409, 364575, 364577, 364588, 363410, 363411, 364578, 364579, 364581, 364739, 364583, 364745, 364740.